Alert archive / Kansas / Heat Advisories in 2014

Heat Advisory 2, NWS Dodge City, KS

July 24, 20146 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jul 24, 2014, 5:15 PM CDT for 6 counties in Kansas. It took effect at Jul 25, 2014, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2014, 5:15 PM CDT (22:15 UTC)
In effect from
Jul 25, 2014, 1:00 PM CDT
Expired
Jul 25, 2014, 6:42 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WWUS73 KDDC 242215
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT THU JUL 24 2014

...HOT DAY FRIDAY WITH HIGH HEAT INDICES...

.HOT TEMPERATURES IN COMBINATION WITH MODERATE RELATIVE HUMIDITIES WILL
RESULT IN HIGH HEAT INDEX VALUES AROUND 105 DEGREES FAHRENHEIT.

KSZ066-081-090-251000-
/O.NEW.KDDC.HT.Y.0002.140725T1800Z-140726T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...PRATT...
MEDICINE LODGE...KIOWA...SUN CITY
515 PM CDT THU JUL 24 2014

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY. 

* TIMING...FRIDAY AFTERNOON THROUGH 8 PM CDT FRIDAY EVENING.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL PEAK IN THE 100 TO 104
  DEGREES FAHRENHEIT RANGE.

* HEAT INDICES...NEAR 105 DEGREES FAHRENHEIT.

* IMPACTS...BEING EXPOSED TO EXTREME HEAT OVER A PROLONGED PERIOD
  OF TIME MAY BE DETRIMENTAL TO YOUR HEALTH. YOUNG PERSONS AND THE
  ELDERLY ARE PARTICULARLY SUSCEPTIBLE OF HEAT RELATED HEALTH
  RISKS. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. 
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS.  ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

SUGDEN
3 follow-up statements
645 
WWUS73 KDDC 250714
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
214 AM CDT FRI JUL 25 2014

...HIGH HEAT INDICES THIS WILL DEVELOP THIS AFTERNOON...

.A COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HIGH HEAT 
INDEX VALUES AROUND 105 DEGREES.

KSZ031-046-065-251730-
/O.EXA.KDDC.HT.Y.0002.140725T1800Z-140726T0100Z/
ELLIS-RUSH-PAWNEE-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT
214 AM CDT FRI JUL 25 2014

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* TIMING...THIS AFTERNOON THROUGH 8 PM CDT THIS EVENING.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL PEAK IN THE 100 TO 
  104 DEGREES FAHRENHEIT RANGE. 

* HEAT INDICES...NEAR 105 DEGREES FAHRENHEIT.

* IMPACTS...BEING EXPOSED TO EXTREME HEAT OVER A PROLONGED 
  PERIOD OF TIME MAY BE DETRIMENTAL TO YOUR HEALTH. YOUNG 
  PERSONS AND THE ELDERLY ARE PARTICULARLY SUSCEPTIBLE OF HEAT 
  RELATED HEALTH RISKS. NEVER LEAVE CHILDREN OR PETS UNATTENDED 
  IN A VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.


&&

$$

KSZ066-081-090-251730-
/O.CON.KDDC.HT.Y.0002.140725T1800Z-140726T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...PRATT...
MEDICINE LODGE...KIOWA...SUN CITY
214 AM CDT FRI JUL 25 2014

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* TIMING...THIS AFTERNOON THROUGH 8 PM CDT THIS EVENING.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL PEAK IN THE 100 TO 
  104 DEGREES FAHRENHEIT RANGE. 

* HEAT INDICES...NEAR 105 DEGREES FAHRENHEIT.

* IMPACTS...BEING EXPOSED TO EXTREME HEAT OVER A PROLONGED 
  PERIOD OF TIME MAY BE DETRIMENTAL TO YOUR HEALTH. YOUNG 
  PERSONS AND THE ELDERLY ARE PARTICULARLY SUSCEPTIBLE OF HEAT 
  RELATED HEALTH RISKS. NEVER LEAVE CHILDREN OR PETS UNATTENDED 
  IN A VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.



&&

$$
448 
WWUS73 KDDC 251658
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 AM CDT FRI JUL 25 2014

...HIGH HEAT INDICES THIS WILL DEVELOP THIS AFTERNOON...

.A COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HIGH HEAT
INDEX VALUES AROUND 105 DEGREES.

KSZ031-046-065-066-081-090-260100-
/O.CON.KDDC.HT.Y.0002.140725T1800Z-140726T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
PRATT...MEDICINE LODGE...KIOWA...SUN CITY
1158 AM CDT FRI JUL 25 2014

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...THIS AFTERNOON THROUGH 8 PM CDT THIS EVENING.

* TEMPERATURES...MAXIMUM TEMPERATURES WILL REACH THE 100 TO 104
  DEGREES FAHRENHEIT RANGE.

* HEAT INDICES...NEAR 105 DEGREES FAHRENHEIT.

* IMPACTS...BEING EXPOSED TO EXTREME HEAT OVER A PROLONGED PERIOD
  OF TIME COULD BE DETRIMENTAL TO YOUR HEALTH. YOUNG PERSONS AND
  THE ELDERLY ARE PARTICULARLY SUSCEPTIBLE TO HEAT RELATED HEALTH
  RISKS. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

&&

$$

12
798 
WWUS73 KDDC 252342
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI JUL 25 2014

...HEAT ADVISORY CANCELLED...

.TEMPERATURES HAVE BEGUN TO COOL THIS EVENING, AND HEAT INDEX
VALUES WILL REMAIN BELOW ADVISORY CRITERIA.

KSZ031-046-065-066-081-090-260045-
/O.CAN.KDDC.HT.Y.0002.000000T0000Z-140726T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
PRATT...MEDICINE LODGE...KIOWA...SUN CITY
642 PM CDT FRI JUL 25 2014

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HEAT
ADVISORY. 

HEAT INDEX VALUES ARE BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
FALL THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jul 24, 3:47 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 24, 3:47 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT Thu Jul 24 2014

...Updated for short term discussion...

.SHORT TERM...(This evening through Friday)
ISSUED AT 337 PM CDT THU JUL 24 2014

A strong shortwave trough progressing from the Pacific Northwest
into southwestern Canada today will help push a weak cold front
into western Kansas by Friday afternoon. Ahead of the front, a
surface trough over the central plains and resultant 15 kt
southwesterly winds will lead to a warm night, with lows mainly
in the 70s. There is a small chance of thunderstorms along the
front from Dodge City north and west by mid-afternoon Friday and
persisting into the evening. Given the high dewpoint depressions,
strong wind gusts may accompany the storms. Temperatures ought to
be warmer Friday given the surface winds veering to southwest,
allowing for low level drying progressing farther east.
Temperatures in central Kansas near Interstate 70 will depend on
the location of the front, with Hays reaching anywhere from 99 to
105F. South of the front, highs should warm nicely. The NAM 2m
temps at 21z show 102-106F readings, but these are probably a few
degrees too warm since this model has displayed a warm bias all
summer due to all of the wetness and vegetation. Most places ought
to reach to between 99F and 103F before cloud cover increases in
association with the afternoon thunderstorms.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 246 PM CDT THU JUL 24 2014

Saturday night will still be warm as the southerly flow will exist
across our southern zones, and an east flow at the surface will
exist across the northern half.  Saturday afternoon surface
temperatures will rise to the 100F degree mark in the Hays to
Syracuse areas, the 101 to 102F range in the Larned to Dodge City to
Elkhart areas, and the 102 to 103F range in the Liberal to
Medicine Lodge areas.  A lee side trough is sure to form and move
into extreme western Kansas during Saturday afternoon. There will
be 20 percent chances for thunderstorms in our western 1 tier of
counties next to the Colorado border Saturday afternoon and evening.
Overnight Saturday night, the surface trough will get pushed a
little farther east, and an upper level wave will swoop through in
the northwest flow aloft. Pops in the west along the Colorado
border will increase to 30 to 40 percent Saturday night, with
lower 20 percent Pops in our eastern counties.  With clouds and
precipitation around, highs on Sunday will lower into the 90s, with near
90F degrees in the I-70 corridor, and perhaps mid 90s in the
Coldwater and Pratt areas.  Sunday should still be warm enough at
the surface to generate some scattered storms, especially in the
west near Syracuse and Elkhart, close to the surface trough.

On Monday, the upper high pressure will be over west Texas, with a
well established northwest flow aloft across the plains.  A warm
front will nudge north into our southwestern counties, and there
will be 20 to 30 percent chances for afternoon thunderstorms Monday.
Monday should start a cooling trend, with highs in the mid to
upper 80s.  Tuesday will see another weak cold front come south
through the western plains, and highs on Tuesday should only reach
near 81F degrees in our north and range to the 87F degrees in the
Elkhart area.  Wednesday may the coolest day of the week, as the
cold air mass will be sinking south through the plains. A
whopping 81F degrees is forecast a high on Wednesday for Dodge
City!  The upper high pressure will begin building back to the
northeast on Thursday, and another warm up may show a short lived
presence.

Minimum temperatures will go through a similar cool down, but
generally be in the mid 60s through the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1228 PM CDT THU JUL 24 2014

A surface trough will remain across western Kansas through the
period with drier air at lower levels. Winds will be from the south
at 15 kts, then gradually shifting to the southwest by 12z. VFR
conditions will prevail as low CIGS are not expected in this drier
airmass.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 101  73 101 /  10  10  10  10
GCK  75 101  71 100 /   0  10  10  10
EHA  72 102  71 100 /  10  10  10  20
LBL  74 103  72 102 /   0  10  10  10
HYS  77 102  72 100 /  10  10  10  10
P28  75 104  75 102 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Burke
AVIATION...Finch
Hazardous weather outlook, Jul 24, 4:15 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT THU JUL 24 2014

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CDT THU JUL 24 2014 /315 AM MDT THU JUL 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH MONDAY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS,
HOWEVER WIDESPREAD, ORGANIZED THUNDERSTORM ACTIVITY IS NOT
EXPECTED. THE BEST CHANCE FOR NUMEROUS STRONG TO SEVERE
THUNDERSTORMS WILL COME TUESDAY AND TUESDAY NIGHT AS A LOW
PRESSURE SYSTEM AND WARM FRONT DEVELOPS ACROSS WESTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Heat Advisories in Kansas, 2014Every heat advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.